Medical Review By: Ted Schiff, MD
You may have heard or read something in the news about so-called COVID arm, a rare delayed reaction to the Moderna and Pfizer COVID-19 vaccines. Or maybe you’ve experienced this arm swelling and redness yourself. Is this COVID vaccine side effect something to worry about?
What is COVID arm?
As of late March, nearly 83 million people in the United States had received at least one dose of a COVID-19 vaccine. Most reported either no side effects or mild side effects such as temporary pain or swelling at the injection site, headache, chills or a fever that lasts about a day or so. These side effects usually appear within 24 hours of getting the vaccine.
But a small number of people have experienced tenderness and swelling in the upper arm where they received the injection, sometimes accompanied by redness, about seven to eight days after being vaccinated.
This side effect has been dubbed COVID arm, but since it is caused by the vaccine and not the virus, some doctors have suggested calling it vaccine arm instead. Whatever you call it, it’s uncommon. In the clinical trial that led to the authorization of the Moderna vaccine, less than 1% of participants experienced it.
What causes COVID arm?
COVID arm is a local immune system reaction and a sign that the vaccine is working. Doctors believe it happens when immune cells rush to muscle cells in the arm that have taken up the vaccine in an attempt to fight the “invader.” It means the immune system is making antibodies so it’s ready to fight COVID-19 if it encounters the actual virus.
COVID arm can last a few days or a week or so and may be uncomfortable, but it isn’t dangerous and it resolves on its own, said Ted Schiff, MD, Chief Medical Officer and Founder of Water’s Edge Dermatology.
If you experience other significant symptoms, such as a high fever or trouble breathing, contact a doctor or go to the ER right away.
COVID arm treatment
Rest and cold compresses are beneficial for most causes of swelling, including COVID arm. Applying a corticosteroid cream or taking an oral antihistamine can help with the swelling as well as any itching. An over-the-counter pain reliever such as Tylenol will ease the discomfort.
Some people have been treated with antibiotics because their doctors assumed the swelling and redness indicated a bacterial skin infection, but antibiotics aren’t necessary for COVID arm and won’t help.
Should I skip my second vaccine dose?
There is no reason to skip your second dose of the COVID-19 vaccine because of COVID arm.
Some people who developed COVID arm after their first shot did not develop it after the second one, and for many of those who did, the reaction was not as severe, though it happened sooner. There have been no reported cases in which COVID arm was worse after the second shot or led to a more serious general allergic reaction.
To gain the maximum protection against COVID-19 from your Moderna or Pfizer vaccine, be sure get both doses within the prescribed timeframe.
Article Written By: Gina Shaw, an award-winning writer based in New Jersey who has covered health and medicine topics for more than 20 years.